Follow
Share

So after a lengthy battle with my dad's psychiatrist, the VA is AWFUL, she said she was adding Depakote to calm him down.


I have read horror stories about this drug stating that it puts the person in a "zombie" like state, increases agitation and that it is bad for people with heart disease.


You know how your gut tells you to stay away? I'm having that feeling right now. I don't think I want to start him on it.

This question has been closed for answers. Ask a New Question.
UPDATE: Dad was approved for Hospice, and the first thing they did was DISCONTINUE the Depakote. They were shocked that they were starting a 120 pound man on 1000 mg of the med.

Instead, they prescribed Ativan as needed for agitation. Dad doesn't get physical when he's agitated. He just yells and asks for me constantly. Sometimes the only way to calm him down is to let him hear my voice.

Anyway, I'm hoping things get a little better for the next 6 months. I was worried that Dad wasn't "sick enough" for Hospice, but they determined he was eligible for services.

They were very helpful, and I am happy that doctors and nurses will come to him along with volunteers and a chaplain. That alone, I hope, will give me the time I need to focus on work and improve my performance.

It seems like it is a win-win at this point.
Helpful Answer (0)
Report

Tiny, your dad has dementia.

His brain is broken. Logic is out. Illogical connections and confabulations are the order of the day.

Try the depakote. Tell him it's a med that will help with his breathing.
Helpful Answer (3)
Report

I had a panic attack ONCE. I was somewhat prepared for it as a doctor said it might be a temporary side effect of a drug she prescribed.

I cannot imagine having panic attacks every night and not understanding what was going on. What a nightmare! I'd sure want to try anything that might help.
Helpful Answer (2)
Report

You can find horror stories about most meds. I've read some about some meds that I take, but, they haven't effected me at all.

I know that some people can't take Cymbalta, but, for my LO, it was a miracle drug. It didn't take long to help her either. We discontinued it once, and oh my. She became very distressed, worried, anxious, crying, biting nails, etc. The doctor put her back on it and she returned to a more normal and content state. Not groggy at all. To me, if the patient is extremely agitated, it's uncomfortable for them as well. It's not just those around the person. They need relief from the symptoms. I hope it works out.
Helpful Answer (1)
Report

OK... maybe I am freaking out a bit too much. As always, the negative always seems to show up first online.

Dad is having severe panic attacks every night to the point where the ALF is considering dismissing him because he gets so combative.

He's currently on Seroquel which puts him to sleep. With his dementia, he's connected it to being a "sleeping pill" and fights back when the ALF staff tries to give it to him before 10 PM despite it being written PRN for agitation.

I think I'm putting the cart before the horse here. I can at least monitor Dad closely to see how things go. If he in any way connects this new pill to sleep, I'm afraid we'll be back in the same boat.

I wonder why he has such a hard time accepting an altered sleep pattern. He naps quite a bit now and complains about it. He's almost 87... isn't napping a good thing?
Helpful Answer (0)
Report

My Dad was on this medicine for a long time and we took him off it. You have to do what's best for your love one, no matter what.
Helpful Answer (1)
Report

Tinyblu, I see in another post that you are trying to arrange hospice care for your father. The hospice agency would provide you with a "comfort pack" of medications and explain what each is for. You are in charge of when to give them and how much. Generally all medications your father is on will be discontinued, EXCEPT those that have an immediate impact on his quality of life.

The pain medication hospice provided for my husband was morphine. (In addition to pain it can help with breathing problems.) The mental/emotional pain medication (for things like anxiety and agitation) was Lorazepam (Ativan). One of the anti-anxiety meds that had been discontinued for my husband was added back. It was effective in keeping him calm but not over-sedated. The hospice goal is to keep the patient comfortable, both physically and mentally. They are willing to customize the drugs to at least a small degree.

Different hospice programs may have different drugs in their comfort pack. You can easily find out what these are and look up their characteristics.

With your father on the verge of needing hospice care, I think I would give the Depakote a try. If it works well, you may want to ask hospice to continue it. If it doesn't work or has bad side effects, then you can use whatever calming drug hospice offers.
Helpful Answer (2)
Report

From what I've read, Depakote can be highly sedating initially. The therapeutic, mood leveling takes a while to kick in. So you might not like what you see initially, but the eventual effect may be what your dad needs.
Helpful Answer (0)
Report

How bad is Dad's agitation? What other means have been tried to manage it? How much does it interfere with his quality of life?

Deciding on a medication is always a risk/benefit analysis. Apparently the VA psychiatrist has determined that the risk of side effects is worth taking in order to achieve the benefits of calming your Dad. She is a professional who has studied these things, but that doesn't mean she is always right.

Would you consider trying Depakote for your Dad, and watching closely for side effects? If he starts to behave like a zombie, or is more agitated, or experiences fast/slow/irregular heartbeat, immediately inform the doctor and get the drug discontinued or the dosage adjusted.

I have heard good things about this drug in my caregivers support group, but I'm sure there are horror stories out there, too. The only way to know how your Dad would react to the drug is to try it.

Again, how much is his current level of agitation hurting his quality of life?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter